Texas, 2019

Flooding and Damaging Wind in Texas, June 10, 2019

June 10, 2019 · NWS BRO · 3 events in 3 counties and zones

Several thunderstorms formed ahead of a late-season cold front (June 10th) across the Rio Grande Valley, with reports of damaging winds in Willacy County and minor flooding of the frontage road of Interstate Highway 2 in Cameron County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Several thunderstorms formed ahead of a late-season cold front (June 10th) across the Rio Grande Valley, with reports of damaging winds in Willacy County and minor flooding of the frontage road of Interstate Highway 2 in Cameron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 10, 11:39 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 10, 11:39 AM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1239 PM CDT Mon Jun 10 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR categories are expected outside of convection
today, with light northerly flow persisting through the period in
the wake of a weak cold front. The main challenge will be
pinpointing shower and thunderstorm development. A few cells have
indicated lightning between BRO and HRL, so will maintain VCTS
with TEMPO for TSRA. This will expand towards MFE later this
afternoon with conditions trending downward. A few strong storms
cannot be ruled out, with MVFR to IFR conditions and possibly even
some small hail. Activity should wane overnight with increasing
activity by mid-morning on Tuesday.

&&

.PREV DISCUSSION... /issued 552 AM CDT Mon Jun 10 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A mix of MVFR and VFR conditions continue until VFR
takes control by mid to late morning. A cold front has shifted
winds out of the north, possibly picking up slightly for the
afternoon before becoming light and somewhat variable late tonight
again. Thunderstorms are expected to form this afternoon across
portions of the valley, with most models favoring MFE over BRO or
HRL. Any thunderstorms that develop may contain frequent
lightning, gusty winds, hail, and heavy rainfall with tall CB.
Rain chances continue overnight, although confidence is higher for
thunderstorms across points west of the mid or lower valley. A
stray thunderstorm cannot be ruled out.

PREV DISCUSSION... /issued 340 AM CDT Mon Jun 10 2019/

SHORT TERM (Now through Tuesday): The ridge of high pressure has
settled slightly more west, as anticipated, allowing a front to
march south this morning, and will allow mid level disturbances to
ride the eastern edge of the ridge south through Texas during the
short term period. The approaching cold front will bring a northerly
wind shift around sunrise to the RGV, picking up slightly this
afternoon. This will help displace the heat that has been stuck
across Deep South Texas through the weekend. High temperatures today
will drop 5-10 degrees cooler than Sunday, and much closer to
normal, in the low to mid 90s.

With increasing moisture and instability aloft, a chance of much
needed rain returns across most of the area today through Tuesday.
Convective models show some light and isolated development near
sunrise, otherwise, develop heavier showers and thunderstorms north
of the RGV early this afternoon and increase in coverage south
through the valley by mid to late afternoon. Any thunderstorms would
likely contain locally heavy rain, frequent lightning, and small
hail. Have kept severe wording out of the package, but an isolated
storm with strong winds or large hail would not be out of the
question mid afternoon across RGV.

Have left chance wording for showers and thunderstorms through the
remainder of the period, as mid level disturbances work south across
the CWA through Tuesday. Models take the best chance of rain from
west to east Monday night through Tuesday afternoon. Model soundings
increase PWAT values to near 2-2.25 inches Monday night into
Tuesday, potentially leading to higher rainfall rates. Low lying and
poorly draining areas may see nuisance flooding during persistent
heavy showers or thunderstorms.

With increased cloud cover and better rain chances, have dropped
temperatures a couple of degrees for tonight and again for Tuesday
afternoon.

LONG TERM (Tuesday night through Sunday): Scattered convection will
linger across the area Tuesday night through Wednesday in the wake
of a previous cold front. Weak east to southeast onshore flow will
prevail. The cloudier, rainier interlude will provide a brief window
of slightly lower, though still near normal, max temperatures on
Wednesday and even Thursday, however temperatures will already start
to drift up again around mid week as the mid levels start to dry
out, especially inland west. Heat index values will start pushing
above the century mark again in earnest Friday through Sunday
afternoons. While 100 to 105 degree heat index values will occur on
Friday, values of 105 to 110 degrees or more will be possible. The
ridge that was previously over the area will consolidate with West
Coast ridging around mid week, with a short wave trough moving west
to east over the Plains. Plains high pressure will push south into
Texas Wednesday night into Thursday, but the impact should be
minimal. Once this high pressure shifts east, local winds will veer
more to southeast, and the southern portion of the western ridge
will edge east even as short wave troughs move through the flow to
the north. Rain chances will diminish going into the weekend as heat
returns to the area.

MARINE:
Now through Tuesday: A cold front works south through the lower
Texas coast this morning, with northerly winds picking up slightly
this afternoon. At this point, do not expect strong enough winds
with the front or during this afternoon to be concerned with
marine hazards. Mariners can expect a moderate chop on the bay
this afternoon, with Gulf seas generally 2-4 feet through Tuesday.
Thunderstorms are possible this afternoon and again Tuesday
afternoon.

Tuesday night through Friday night...Light to moderate east winds
and low to moderate seas will prevail from Tuesday night through
Thursday, with unsettled weather in the vicinity of an old frontal
boundary. Winds will shift to southeast on Thursday night, and begin
to strengthen on Friday, with building seas Friday into the weekend.
Small craft advisory conditions will be possible Friday night.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65
Hazardous weather outlook, Jun 10, 3:34 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
434 AM CDT Mon Jun 10 2019

GMZ130-132-135-150-155-170-175-110945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
434 AM CDT Mon Jun 10 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon with frequent
lightning, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an elevated risk of rip currents along the beaches of
South Padre Island and at Boca Chica Beach Saturday and Sunday.

Heat Index values of 107 to 112 degrees are possible Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ248>257-351-353-110945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
434 AM CDT Mon Jun 10 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and evening
through tonight with frequent lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 10, 12:49 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
149 PM CDT Mon Jun 10 2019

TXZ251-351-101930-
Coastal Kenedy TX-Inland Kenedy TX-
149 PM CDT Mon Jun 10 2019

...Torrential Rains Gusty Winds and Frequent Lightning heading
down eastern Kenedy County...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenedy County Wind Farms, or 12 miles northwest of Port Of
Brownsville, moving south at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm as it moves through the ranches of eastern Kenedy County
just west of Laguna Madre.

Locations impacted include...
Kenedy County Wind Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2723 9743 2690 9746 2693 9746 2700 9756
      2693 9755 2692 9747 2691 9751 2679 9751
      2684 9746 2672 9743 2673 9772 2724 9760
TIME...MOT...LOC 1848Z 006DEG 23KT 2710 9753

52/BSG
Special weather statement, Jun 10, 1:17 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
217 PM CDT Mon Jun 10 2019

TXZ255-101945-
Inland Cameron TX-
217 PM CDT Mon Jun 10 2019

...Torrential Rains Moving Quickly through Western Cameron County...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Feria to Harlingen, moving south at 25 mph.

Winds in between 30 and 40 mph will be possible with this storm.
Torrential rainfall may produce brief nuisance flooding of poor
drainage locations.
Frequent cloud to ground lightning is also occurring with this
storms.

Locations impacted over the next 30 minutes include...
Los Indios, Santa Maria, and Rangerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2604 9771 2602 9771 2603 9772 2603 9773
      2602 9774 2603 9776 2605 9777 2603 9778
      2603 9779 2605 9779 2606 9780 2605 9781
      2606 9782 2605 9783 2605 9786 2621 9786
      2619 9768 2603 9768 2603 9769 2602 9769
TIME...MOT...LOC 1914Z 006DEG 22KT 2613 9779

52/BSG

The radar

The Brownsville radar (KBRO), 51 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Cameron

When
June 10, 1:50 PM CST to 2:20 PM CST
Where
Cameron County, 1.35 mi NW of La Feria to 1.39 mi NW of La Feria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.166, -97.843

Police briefly closed the Solis Road exit along westbound Interstate Highway 2 (frontage) due to minor nuisance flooding.

Thunderstorm Wind, Willacy

When
June 10, 3:30 PM CST
Where
Willacy County, 3.05 mi S of Yturria
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
26.526, -97.776

The Emergency Management Coordinator for Willacy County reported damage to eight utility poles and 20 to 30 mesquite trees on the I-69E Frontage Road near the intersection with Conley Road, north of Raymondville. The utility pole damage was a combination of those uprooted from the ground and others broken in half. Bark was peeled from some of the mesquite trees. Damage width of poles and trees was about one-half mile long. In addition, grass of one and one-half foot tall was blown down in circular fashion in nearby locations.

Flood, Starr

When
June 10, 6:15 PM CST to 7:00 PM CST
Where
Starr County, Roma to 0.69 mi ENE of Roma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.420, -99.020

The Roma Police Department reported several roads with minor flooding. Time of overall flooding is estimated based on report received at 1930 CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853365, 853363, 853727.